Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 250, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 2016, 5:44 PM EDT for Bath County, Virginia. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2016, 5:44 PM EDT (21:44 UTC)
- Expired
- Aug 17, 2016, 6:07 PM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Bath County, VA
The radar
The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:45 PM EDT | TSTM WND DMG | 6 Ne Warm Springs, VA | ONE TREE DOWN ALONG DRY RUN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 2:02 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
604
WUUS51 KRNK 172144
SVRRNK
VAC017-172230-
/O.NEW.KRNK.SV.W.0250.160817T2144Z-160817T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT WED AUG 17 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BATH COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 630 PM EDT
* AT 543 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BURNSVILLE TO 7 MILES WEST OF YOST TO NEAR WARM
SPRINGS...MOVING EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...
WARM SPRINGS...
YOST...
MOUNTAIN GROVE...
AND BURNSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7949 3816 7944 3810 7949 3809 7948
3804 7952 3803 7951 3795 7985 3805 7986
3813 7994 3816 7992 3823 7973
TIME...MOT...LOC 2143Z 248DEG 54KT 3818 7973 3808 7966 3799 7974
HAIL...<.75IN
WIND...60MPH
$$
RAB2 follow-up statements
146
WWUS51 KRNK 172201
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT WED AUG 17 2016
VAC017-172230-
/O.CON.KRNK.SV.W.0250.000000T0000Z-160817T2230Z/
BATH VA-
601 PM EDT WED AUG 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN BATH COUNTY...
AT 601 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BURNSVILLE TO NEAR YOST...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BURNSVILLE...
AND WILLIAMSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3820 7956 3818 7951 3815 7953 3817 7949
3816 7944 3810 7949 3809 7948 3809 7963
3811 7973 3815 7978 3819 7978 3823 7973
3822 7971
TIME...MOT...LOC 2201Z 275DEG 21KT 3822 7962 3812 7955
HAIL...<.75IN
WIND...60MPH
$$
RAB235
WWUS51 KRNK 172207
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT WED AUG 17 2016
VAC017-172217-
/O.CAN.KRNK.SV.W.0250.000000T0000Z-160817T2230Z/
BATH VA-
607 PM EDT WED AUG 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BATH COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3820 7956 3818 7951 3815 7953 3817 7949
3816 7944 3810 7949 3809 7948 3809 7963
3811 7973 3815 7978 3819 7978 3823 7973
3822 7971
TIME...MOT...LOC 2205Z 248DEG 54KT 3824 7954 3814 7947
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:09 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 17, 4:09 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 409 PM EDT Wed Aug 17 2016 .SYNOPSIS... Dissipating cold front will erode over the Mid Atlantic region tonight. A stronger front over the central United States on Friday will cross through the region on Sunday night and Monday. The air mass behind this front is expected to be less humid. && .NEAR TERM /THROUGH THURSDAY/... As of 345 PM EDT Wednesday... Two lifting mechanism have triggered thunderstorms over the forecast area today. Daytime heating and an unstable air mass were were the main forcing for the band of thunderstorms that developed along the Blue Ridge and was moving into the foothills and piedmont. Gusty winds are possible with any of the stronger thunderstorms in the line as they move into an environment with favorable downdraft CAPES of 800 to 1000 J/KG. Short wave energy was energy crossing out of West Virginia and forecast to track across northern Virginia. The associated thunderstorms were moving into the southeast West Virginia counties of the forecast area as of 4PM. Some of the High resolution guidance had this cluster of storms moving east out of the forecast area around 00Z. Another short wave will cross the area tonight which will prolong the higher probability of precipitation through the day in the mountains, especially in the southwest part of the forecast area. Clouds and precipitation will again limit heating in the afternoon. Lows tonight will remain muggy with little drop in dew points. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... A frontal boundary will near the southern portion of the forecast area, or south of the region, Thursday night. The exact location is not clear cut, but a persistence forecast trends at least the northern half of the region to limited, if any, remaining precipitation during this time frame. The southern half will be more prone to lingering showers for at least the first half of Thursday night. On Friday, what degree of decrease of precipitation that takes place Thursday night will reverse course. An approaching trough across central CONUS will help bring southerly flow back into the area and lift the frontal boundary north again. Look for an increase in precipitation during the day. Some decrease is anticipated Friday night with the loss of daytime heating. Saturday into Saturday night, the combination of the the frontal boundary likely to be in the neighborhood of the forecast area, and a nearer approach of the upper trough will promote even better chances of showers and storms, especially in the west Saturday afternoon. Temperatures during this portion of the forecast will trend cooler, but still average a few degree above average for this time of year. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 235 PM EDT Wednesday... A strong cold front will approach the region Sunday morning, and cross the area either Sunday night or early Monday morning. Guidance is still flip-flopping on this detail. In advance of the front, look for a significant increase in the coverage of showers and storms. In the wake of the front, either Monday morning or Monday afternoon, the area is expected to experience its first notable change in airmass that has occurred in some time. A cooler air mass with lower dew points will be in place across the area by Tuesday and Wednesday. Both of these days, expect highs across the mountains in the mid 70s to near 80 with the low to mid 80s across the Piedmont. Low temperatures will range from the mid to upper 50s across the mountains to the low to mid 60s across the Piedmont. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 140 PM EDT Wednesday... Scattered thunderstorms with heavy rain and gusty winds have again developed between KBCB and KTNB. High confidence that most locations along and west of the Blue Ridge will have a thunderstorms sometime before 00Z/8PM. With high moist environment storms will bring MVFR to IFR conditions if they move over an airport along with gusty winds in spots. Showers and storms look to linger into late this evening as a weak disturbance crosses the region so including either a VCSH or prevailing MVFR/VFR after 00Z/8PM at KLWB,KBLF, and KBCB. Once convection fades should see more in the way of fog overnight espcly where heavier rainfall occurred earlier. However the degree of clouds may limit formation of anything but MVFR visibilities. Extended aviation discussion... For Thursday and beyond, the area of high pressure along the southeast Atlantic coast is expected to weaken. This will allow a frontal system to begin moving south into the region, resulting in an increased coverage of showers/thunderstorms with attendant periods of MVFR to IFR cigs/vsbys. Early morning low clouds and fog will likely be on the increase also. Friday will offer the best break in this pattern with the better probability of precipitation moving into North Carolina. Confidence is medium to low on this short-lived drier weather. The chance of showers and thunderstorms returns on Saturday into Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...DS LONG TERM...DS AVIATION...AMS/JH
Hazardous weather outlook, Aug 17, 2:07 PM EDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 207 PM EDT WED AUG 17 2016 VAZ018>020-023-024-WVZ042>044-507-508-181100- CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 207 PM EDT WED AUG 17 2016 ...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEFORE 8PM. NCZ001>006-018>020-VAZ007-009>017-022-032>035-043>047-058-059-181100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 207 PM EDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR INTO THIS EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION VERY HEAVY RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING WHERE THE STRONGER STORMS PERSIST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 4:35 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED AUG 17 2016
VAZ058-059-172130-
CHARLOTTE-HALIFAX-
435 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHARLOTTE
AND CENTRAL HALIFAX COUNTIES...
AT 434 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DRYBURG...
MOVING NORTHWEST AT 10 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HALIFAX...
KEYSVILLE...
CLOVER...
REDOAK...
AND DRAKES BRANCH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3689 7849 3670 7865 3668 7862 3665 7859
3665 7860 3669 7865 3669 7868 3668 7870
3663 7871 3682 7899 3696 7875 3705 7845
TIME...MOT...LOC 2034Z 139DEG 8KT 3675 7869
RABLocal storm report, Aug 17, 4:40 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG SNOW CREEK 36.83N 79.75W
08/17/2016 FRANKLIN VA LAW ENFORCEMENT
MULTIPLE TREES WERE BLOWN DOWN IN THE SNOW CREEK AREA.
&&
16Local storm report, Aug 17, 4:48 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG 4 SSE MONTVALE 37.33N 79.70W
08/17/2016 BEDFORD VA 911 CALL CENTER
ONE TREE DOWN OVER 6400 BLOCK OF QUARTERWOOD RD. TIME
RADAR ESTIMATED
0354 PM TSTM WND DMG 4 SE MONTVALE 37.34N 79.69W
08/17/2016 BEDFORD VA 911 CALL CENTER
ONE TREE DOWN OVER 2700 BLOCK OF QUARLES RD. TIME RADAR
ESTIMATED.
0354 PM TSTM WND DMG 3 SE MONTVALE 37.35N 79.69W
08/17/2016 BEDFORD VA 911 CALL CENTER
ONE TREE DOWN OVER 3400 BLOCK OF QUARLES RD. TIME RADAR
ESTIMATED.
&&
JRUCKMANSpecial weather statement, Aug 17, 4:50 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT WED AUG 17 2016
NCZ005-006-VAZ044-045-058-172145-
ROCKINGHAM-CASWELL-HALIFAX-CAMPBELL-PITTSYLVANIA-
450 PM EDT WED AUG 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASWELL...
NORTHEASTERN ROCKINGHAM...PITTSYLVANIA...SOUTHEASTERN
CAMPBELL...AND WESTERN HALIFAX COUNTIES AND THE CITY OF DANVILLE...
AT 449 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM CLIMAX TO NEAR WESTOVER HILLS TO NEAR
EDEN. MOVEMENT WAS EAST AT 25 MPH.
VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
SOUTH BOSTON...
WENTWORTH...
AND YANCEYVILLE.
THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3645 7992 3654 7975 3654 7972 3662 7961
3696 7951 3718 7889 3670 7895 3654 7903
3654 7914 3633 7915
TIME...MOT...LOC 2049Z 262DEG 20KT 3690 7945 3664 7953 3648 7979
RABSpecial weather statement, Aug 17, 5:27 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT WED AUG 17 2016
VAZ019-020-WVZ507-172230-
BATH-ALLEGHANY-EASTERN GREENBRIER-
527 PM EDT WED AUG 17 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BATH...NORTH CENTRAL
ALLEGHANY COUNTIES IN WEST CENTRAL VIRGINIA AND EAST CENTRAL
GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA...
AT 526 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER LAKE
MOOMAW...MOVING NORTHEAST AT 25 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 30 MPH AND PEA
SIZE HAIL ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...
WARM SPRINGS...
YOST...
NATURAL WELL...
AND MOUNTAIN GROVE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7949 3816 7944 3810 7949 3809 7948
3805 7952 3803 7951 3801 7954 3786 7997
3805 8012 3806 7996 3810 7993 3813 7995
3815 7992 3818 7992 3825 7983 3827 7980
TIME...MOT...LOC 2126Z 229DEG 22KT 3800 7996
RABSpecial weather statement, Aug 17, 5:31 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 531 PM EDT WED AUG 17 2016 VAZ009-012-015-172230- WYTHE-SMYTH-GRAYSON- 531 PM EDT WED AUG 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRAYSON...SOUTHEASTERN SMYTH AND SOUTHWESTERN WYTHE COUNTIES... AT 530 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOUNT ROGERS SUMMIT...MOVING NORTHEAST AT 15 MPH. BRIEF VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RURAL RETREAT... MOUNT ROGERS NATIONAL RECREATION AREA... SPEEDWELL... SUGAR GROVE... AND TROUTDALE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3663 8159 3673 8164 3698 8119 3674 8104 TIME...MOT...LOC 2130Z 243DEG 15KT 3671 8151 RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:37 PM EDT | Special Weather Statement | RNK | Bath | 23 min |
| Aug 16, 8:49 PM EDT | Special Weather Statement | RNK | Bland, Giles | 26 min |
| Aug 16, 9:00 PM EDT | Special Weather Statement | RNK | Bath | 45 min |
| Aug 16, 9:04 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, City of Covington | 41 min |
| Aug 16, 9:06 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 39 min |
| Aug 16, 9:47 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 28 min |
| Aug 17, 12:43 PM EDT | Special Weather Statement | RNK | City of Galax | 32 min |
| Aug 17, 1:15 PM EDT | Special Weather Statement | RNK | City of Galax | 30 min |
| Aug 17, 1:37 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 68 min |
| Aug 17, 2:23 PM EDT | Special Weather Statement | RNK | Floyd | 52 min |
| Aug 17, 2:30 PM EDT | Special Weather Statement | RNK | City of Radford | 45 min |
| Aug 17, 3:24 PM EDT | Special Weather Statement | RNK | Franklin | 36 min |
| Aug 17, 3:39 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 66 min |
| Aug 17, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 62 min |
| Aug 17, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 57 min |
| Aug 17, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg | 60 min |
| Aug 17, 4:35 PM EDT | Special Weather Statement | RNK | Charlotte | 55 min |
| Aug 17, 4:50 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 55 min |
| Aug 17, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania, City of Danville | 72 min |
| Aug 17, 5:27 PM EDT | Special Weather Statement | RNK | Bath | 63 min |
| Aug 17, 5:31 PM EDT | Special Weather Statement | RNK | Smyth | 59 min |
| Aug 17, 6:17 PM EDT | Special Weather Statement | RNK | Cumberland | 28 min |
| Aug 17, 6:34 PM EDT | Special Weather Statement | RNK | Bland, Giles, Montgomery, Pulaski, City of Radford | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.